magnetic couple, Post Exposure Prophylaxis
Jan 16, 2007
First of all: thanks for all your wise words, it's great to feel cared about.
I'm the HIV positive half of a magnetic couple. We have a very strong, dedicated relation and can handle a lot, so the following is not putting us down, but stimulating us to do the right and necessary things. Yesterday evening we had a condom rupture, with me being the "top", my guy the "bottom". I had ejaculated inside of him before i noticed the rupture (thin condoms, supposedly as strong as the others, they feel great but apparently not that strong!). As I'm not on any meds yet (CD4 @ 550, 26%; VL @ 4,4k) my partner couldn't start PEP-ing with my meds and we went to the University Hospital in my home town (Leuven, Belgium), where my HIV specialist also works. We were given combivir (AZT + 3TC) and viracept (nelfinavir). The dosages were in accordance with this site's recomendations (combivir 250mg twice daily, nelfinavir 1,25g twice daily). I also asked the internal medicine doctor at the emergency ward to prescribe an anti-nausea-med and immodium), as i know AZT and (certainly) viracept can cause loose stools and nausea/GI-trouble. My lover started the meds 2 hours post the exposure. He's also a type 1 diabetic, with perfectly controled glucose levels throughout the day (Lantus (slow insulin) and Novorapid (ultra fast insulin) take care of that).
Some questions: Viracept is not generally recommended anymore by CDC guidelines, i assume this is mainly because of side effects, and not because of efficacity towards viral replication inhibition? Idem combivir: it's out of fashion in the US mainly because of the thymine analogue AZT being linked with anemia and lypoatrophy, but here in Belgium it's still the main NRTI backbone (i think the combo pill truvada is not available, separate components are but are expensive).
Would you rank the combination combivir/viracept as potent enough for our risk, or should i press my HIV doctor (seeing him on monday, 2,5 days post exposure) for a stronger PI with a higher resistance barrier (no geno/phenotype was done on my pet virus, no idea what resistances might be persent)?
Any special considerations regarding diabetes and use of Combivir/Viracept?
Blood was taken for a reference HIV-ELISA and Western blot, blood and liver parameters (i assume because of the side effects of mainly viracept and zidovudine).
And finally... I understand that the per act- estimated risk associated with anal insertive sex, unprotected and with a known hiv positive top, is about 0,5% (Dr. Bob's figures). What reduction in risk would PEP -started quasi immediately- represent?
English isn't my first nor my second language, so i do appologise for the incoherence and "foreign" English. This site has been invaluable for me (pozzed one and a half years ago, diagnosed in october 2005), and i refer to it a lot whenever i need info. Thanks for the help/suggestions/ponderings/comments/...
Love, X and -you guessed it - X.
Response from Dr. Pierone
Hello, and thanks for posting and your English is excellent.
Although Combivir and Viracept would not be my first choice for PEP, there is nothing wrong with it. I take that back - there is something wrong with it AZT causes nausea more commonly than Viread and is less than ideal as a preventive medication. Viracept is ok and a good argument can be made that a boosted protease inhibitor like Kaletra would have more potential drug-drug interactions, especially the case of diabetes. This potential problem probably outweighs its potency advantage. Any protease inhibitor may tend to elevate blood glucose levels, so this will need to be monitored. The expectation (hope actually) is that PEP will lower the risk of transmission by about 80%. Good luck to you both!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.